How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site. Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask Dr. David Your Own Question
Dr. David
Dr. David, Doctor (MD)
Category: Oncology
Satisfied Customers: 4364
Experience:  Board Certified Oncologist
41363181
Type Your Oncology Question Here...
Dr. David is online now

How long does levothyroxine stay in the body? I was given it

Customer Question

How long does levothyroxine stay in the body? I was given it along side SSRI's which I believe caused an alteration in my thyroxine levels in the first instance. I don't think I now require extra thyroxine since I stopped duloxetine but have been told by my GP to continue. I was also given amitryptaline as a profilactic against migraine. I am now suffering effects like hyperthyroidism. Am I right?? Should I stop it? I was told to continue for 3 months before my next TFT check.

Elizabeth.
Submitted: 4 years ago.
Category: Oncology
Expert:  Dr. David replied 4 years ago.

Dr. David :

This is Dr. David

Dr. David :

levothyroxine has a very long 1/2 life of 7 days, which means it takes a week for a pill to be reduced by 1/2 in your body. that is why you need so little thyroid hormone and the dose of the pills is in mcg or micrograms, very small.

Dr. David :

why did you stop the duloxetine? (cymbalta). did you stop it because you started up another SSRI?

Dr. David :

what symptoms are you having which you think are hyperthyroidism?

Dr. David :

I would get your TSH levels checked before changing our dose of thyroxine.

JACUSTOMER-bgcvuqky- : But my symptoms are so bad that I can't continue with levothyroxine. Insomnia, 3 days and nights awake. Dizziness, irratibility, weight loss, diarrhoea, no appetite, muscle weakness, exhaustion. Etc. I stopped fluoxetine gradually as I felt like a zombie. I has some withdrawal symptoms but they were decreasing. I was taking them after losing two sons over 3 years and didn't want to have to take them for the rest of my life. I know I should have TFT's checked but I've felt so ill and know that it's too muck thyroxine. Putting all the facts together, to me it seems doubtless that the fluoxetine caused an alteration in my thyroid function, that was addressed by 100mcg levothyroxine daily. As the fluoxetine has gradually cleared from my system, the levothyroxine was not necessary and has caused me these horrendous effects. Do you think I am correct??
Dr. David :

I don't think so.

Dr. David :

fluoxetine would not affect your thyroid hormone levels.

Dr. David :

it is up to you.

Dr. David :

you seem pretty sure that stopping your thyroxine will fix your symptoms.

Dr. David :

so stop the thyroxine

Dr. David :

and check your TSH level when you can.

Dr. David :

hopefully your symptoms will get better.

Dr. David :

but I don't think it is as clear as just stopping the thyroxine hormone.

JACUSTOMER-bgcvuqky- :

I stopped the levothyroxine 2 days ago but I'm still suffering dreadfully. It was easier to get off the anti-depressants than to cope with this! I know that I may have to suffer this for at least another 4 days which seems impossible, but I must! How long does it take for oral levothyroxine to make a difference to free blood thyroxine? I think maybe my GP is considering the alteration in T3 taking so long. Surely if you need to take a drug every 24 hours, even in a 'top up' situation, it must be fairly fast acting, especially when it's elimminated within 7 days or so. My GP is suggesting (knowing that I am no longer taking oral levothyroxine), that I get TFT's done again in 2 months. I was gob-smacked to hear my GP suggesting that my experience is due to bi-polar disorder, especially when my depression was caused by the death of my two sons. When he checked my BP, it was elevated to 199/100. My BP usually sits very low on the scale. I think I may well eventually leave him with a knowledgeable legacy regarding this personal episode of mine! Don't get me wrong, no one person can be an expert on everything, and I love my GP!

JACUSTOMER-bgcvuqky- :

P.S. I'm not really sure why your site referred me to yo as I'm not an oncology patient!

JACUSTOMER-bgcvuqky- :

YOU!

Dr. David :

I am not sure why your question was in the oncology section.

Dr. David :

I am happy to continue to try to help you if you wish.

Dr. David :

so your GP has diagnosed you as having bipolar disorder?

Dr. David :

have you been on bipolar medications in the past.

Dr. David :

I know you said the fluoxetine makes you feel like a zombie.

Dr. David :

fluoxetine is an antidepressant agent and is really not used for patients who have bipolar disorder.

JACUSTOMER-bgcvuqky- :

Have never been diagnosed as bibolar! The GP was jst wondering if it could be that. The drug I was on was duloxetine, not fluoxetine

Dr. David :

duloxetine is cymbalta and is also an antidepressant .

Dr. David :

are you still having your symptoms?

Dr. David :

how old are you?